Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS San Diego, CA

August 2, 2017Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 2, 2017, 1:07 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 1:07 PM PDT (20:07 UTC)
Expired
Aug 2, 2017, 4:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 60 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:21 PM PDTFLASH FLOODAguanga, CAROADWAY FLOODED AT SR79/SR371, VEHICLES GETTING STUCK AND ROCKS AND DEBRIS ON THE ROAD.
Aug 2, 1:21 PM PDTFLASH FLOODAguanga, CAROADWAY FLOODED AT SR79/SR371, VEHICLES GETTING STUCK IN ROCKS AND DEBRIS ON THE ROAD. CHP SHUT DOWN ROADWAY AT 2:24 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WGUS56 KSGX 022007
FFWSGX
CAC065-073-022300-
/O.NEW.KSGX.FF.W.0011.170802T2007Z-170802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
107 PM PDT WED AUG 2 2017

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  North central San Diego County in southwestern California...

* Until 400 PM PDT

* At 105 PM PDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Flash flooding will likely 
  begin shortly.

* Some locations that will likely experience flooding include...
  Temecula, Hemet, Valley Center, Murrieta, Hwy 79 Between Oak Grove
  And Aguanga, Hwy 79 Between Warner Springs And Oak Grove, Hwy 79
  Between Santa Ysabel And Warner Springs, Lake Henshaw, Palomar
  Mountain State Park, S7 - East Grade Rd, Aguanga and Palomar
  Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now, never cross flooded roadways. Act quickly 
to protect your life.

&&

LAT...LON 3347 11666 3321 11669 3315 11682 3331 11703
      3350 11719 3370 11711 3372 11694

$$

Albright
3 follow-up statements
453 
WGUS76 KSGX 022033
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
133 PM PDT WED AUG 2 2017

CAC065-073-022300-
/O.CON.KSGX.FF.W.0011.000000T0000Z-170802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
133 PM PDT WED AUG 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

At 127 PM PDT, Doppler radar continued to indicated thunderstorms 
producing very heavy rain across the warned area. Greatest threat 
for flash flooding is expected near Aguanga, the Pauma and Yuma 
Reservations and Palomar Mountain State Park. Flash flooding is 
likely ongoing and will continue though at 400 PM.

Some locations that will likely experience flooding include...Hwy
79 Between Oak Grove And Aguanga, Hwy 79 Between Warner Springs And 
Oak Grove, Hwy 79 Between Santa Ysabel And Warner Springs, Lake 
Henshaw, Palomar Mountain State Park, S7 - East Grade Rd, and 
Aguanga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now, and never attempt to cross flooded 
roadways. Act quickly to protect your life.

&&

LAT...LON 3347 11666 3321 11669 3315 11682 3331 11703
      3350 11719 3370 11711 3372 11694

$$

Albright
572 
WGUS76 KSGX 022210
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
310 PM PDT WED AUG 2 2017

CAC065-073-022300-
/O.CON.KSGX.FF.W.0011.000000T0000Z-170802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
310 PM PDT WED AUG 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES...

At 305 PM PDT, Doppler radar indicated up to 2 inches of rain had 
fallen across the warned area, this will likely result in continued 
runoff and areas of flooding through 400 PM. Flooding issues are 
most likely near Aguanga and Palomar Mountain.

Some locations that will likely experience flooding include...
Aguanga, Palomar Mountain, Hwy 79 Between Oak Grove And Aguanga, Hwy 
79 Between Warner Springs And Oak Grove, Hwy 79 Between Santa Ysabel 
And Warner Springs, Lake Henshaw, Palomar Mountain State Park, S7 - 
East Grade Rd, La Jolla Indian Reservation, Pauma Valley and 
Pechanga Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now, never attempt to cross flooded roadways. 
Act quickly to protect your life.

&&

LAT...LON 3345 11675 3321 11669 3315 11682 3331 11703
      3344 11707 3350 11697

$$

Albright
132 
WGUS76 KSGX 022259
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
359 PM PDT WED AUG 2 2017

CAC065-073-022308-
/O.EXP.KSGX.FF.W.0011.000000T0000Z-170802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
359 PM PDT WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR RIVERSIDE AND NORTH CENTRAL SAN DIEGO
COUNTIES WILL EXPIRE AT 400 PM PDT...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3345 11675 3321 11669 3315 11682 3331 11703
      3344 11707 3350 11697

$$

Harrison

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:50 AM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 8:50 AM PDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
850 AM PDT Wed Aug 2 2017

...Thunderstorms Capable of Producing Life-Threatening Flash
Flooding, Strong Downburst Winds Possible This Afternoon/Evening...

.SYNOPSIS...
Deep monsoonal moisture and disturbances aloft will keep a good
chance for showers and thunderstorms over the region through
tonight. Locally heavy rain and flash flooding will be possible.
On Thursday, a southwest flow will bring drier air over the coast
and valleys, shifting the thunderstorm threat back over the
mountains and deserts. Moisture will continue to decrease on
Friday, limiting any thunderstorm threat further. Marine clouds
will remain patchy until late in the week, when onshore flow
increases. It will be cooler, but humid on Wednesday, A little
warmer Thursday into Friday, then cooler over the weekend under
dry westerly flow aloft.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...Update - Active Day Ahead with Flash Flood and Downburst Wind
Concerns...

Southern California often has benign weather, but when weather
conditions set up, high-impact weather can occur. Today has that
potential.

Water vapor loops shows an upper level low spinning off the
Southern California coast. Another trough is seen moving northwest
from northern Baja. Models show this axis moving across the area
this afternoon. This in combination with heating, tropical
moisture in place (San Diego sounding measured a tropical
PW/Precipitable Water at 2.06"), and elevated instability (MUCAPE
1000-2000 J/KG), will allow for the potential of strong
thunderstorms capable of producing life-threatening flash
flooding and strong downburst winds capable of producing damage.
Extensive mid level cloudiness likely will delay development, but
we expect thunderstorm action to rev up during the afternoon and
evening.

General tstorm steering flow is easterly, so movement into the
valleys towards the coast is expected. Mid level flow average is
10-15 KT out of the east, which could keep rainfall amounts in
check, but high rain rates are a concern along with possible
orographic enhancement, updrafts fixed over a location.

A Flash Flood Watch remains in effect through this evening for
all but the immediate coast. /Gregoria

...Previous Discussion (Issued at 310 AM PDT Wed Aug 2 2017)...

Very moist and moderately unstable airmass continues early this
morning, with blended total PW satellite estimate of 1.9-2.1"
across SoCal. Scattered showers and isolated thunderstorms were
ongoing early this morning, mainly over the mountains and deserts,
and will continue this morning. The airmass will remain very warm
and humid today across the entire area although generous cloud
cover should keep temperatures from reaching excessive levels.

Convection is expected to increase in coverage this afternoon and
evening as a vigorous easterly wave...currently over Southern
Arizona...advances across Southern California. Another upper level
wave feature, not quite as pronounced, will move into SoCal a bit
later this evening from a position south over the Baja Coast.
Showers and thunderstorms will be scattered to numerous across
the entire area, with the best coverage likely to occur over the
mountains and deserts.

Due to possible slow movers and training, and the very moist
profile, a flash flood watch remains in place for all areas,
except near the immediate coast, where urbanized flooding will be
a concern with any heavier activity that occurs there.

Convection will decrease in coverage tonight but scattered
convection is likely to continue at times overnight. With
conditions becoming less favorable tomorrow, convection will be
limited mainly to the mountains and deserts, with a similar
pattern continuing for Friday.

With SW flow aloft dominating beyond Friday, convective potential
will be minimal and the forecast remains dry. As the marine layer
becomes re-established over the weekend, temperatures should
settle back to near normal.

&&

.AVIATION...
021500Z... SCT-BKN080-120 with areas of BKN030-050 in thunderstorms.
Thunderstorms with heavy rain and gusty winds are possible across
the entire region through this evening.

Tonight: Low clouds may briefly impact KSAN with BKN-OVC010-015
between 11-15Z Thursday.

&&

.MARINE...
A chance of showers and thunderstorms through this evening. A Marine
Weather Statement remains in effect through 11 PM today.

&&

.BEACHES...
Isolated thunderstorms are possible at the beaches late this morning
through this evening.

&&

.SKYWARN...
Skywarn activation is requested by noon for all of Southern
California. Concerns are high rainfall rates leading to flash
flooding along with strong downburst winds. All spotters are
requested to submit any severe weather or flooding reports to the
NWS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through this evening for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Inland Areas-
     Riverside County Mountains-San Bernardino County Mountains-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys-San Gorgonio Pass Near Banning-
     Santa Ana Mountains and Foothills.

PZ...NONE.
&&

PUBLIC...Gregoria (Update)/Prev Discussion (Brotherton)
AVIATION/MARINE...Moede

In the hours before

Special weather statement, Aug 2, 12:04 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service San Diego CA
1204 PM PDT WED AUG 2 2017

CAZ050-058-021945-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
1204 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
1245 PM PDT...

At 1204 PM PDT, Doppler radar was tracking a strong thunderstorm near
Alpine. This storm was nearly stationary.

Winds of 50 mph will be possible with this storm.

Locations impacted include...
Alpine, Cuyamaca Rancho State Park, Descanso, Captain Grande Indian
Reservation, Viejas Indian Reservation, Japatul Valley, Boulder
Creek, Guatay, Barona Indian Reservation, Flinn Springs and Jamul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3280 11655 3277 11678 3295 11684 3295 11658
TIME...MOT...LOC 1904Z 159DEG 3KT 3287 11671

Gregoria
Special weather statement, Aug 2, 12:38 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service San Diego CA
1238 PM PDT WED AUG 2 2017

CAZ050-058-022015-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
1238 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN DIEGO COUNTY
UNTIL 115 PM PDT...

At 1238 PM PDT, Doppler radar was tracking a strong thunderstorm near
Potrero, or 12 miles south of Alpine, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm, along with
burst of heavy rainfall.

Locations impacted include...Potrero, Lake Morena, Campo, Skye Valley,
Tecate, Japatul Valley, Barrett Lake, Dulzura and Jamul.

LAT...LON 3267 11684 3279 11679 3282 11668 3266 11650
      3258 11659 3257 11664
TIME...MOT...LOC 1938Z 119DEG 14KT 3268 11668

Albright
Special weather statement, Aug 2, 12:42 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service San Diego CA
1242 PM PDT WED AUG 2 2017

CAZ048-050-056-058-022015-
San Diego County Mountains CA-Riverside County Mountains CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
San Diego County Inland Valleys CA-
1242 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE AND NORTH CENTRAL SAN
DIEGO COUNTIES UNTIL 115 PM PDT...

At 1241 PM PDT, Doppler radar was tracking a strong thunderstorm near
Aguanga, or 13 miles east of Temecula, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm, along with
very heavy rainfall.

Locations impacted include...
Temecula,Aguanga, Palomar Mountain, Hwy 79 Between Oak Grove And
Aguanga, Palomar Mountain State Park, Hwy 79 Between Warner Springs
And Oak Grove, S7 - East Grade Rd, Pechanga Indian Reservation, Oak
Grove and Sage.

LAT...LON 3341 11664 3328 11684 3343 11722 3356 11711
      3370 11693
TIME...MOT...LOC 1941Z 120DEG 14KT 3343 11692

Albright

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:04 PM PDTSpecial Weather StatementSGXSan Diego41 min
Aug 2, 12:38 PM PDTSpecial Weather StatementSGXSan Diego37 min
Aug 2, 12:42 PM PDTSpecial Weather StatementSGXSan Diego33 min
Aug 2, 1:17 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 2, 1:21 PM PDTSevere Thunderstorm WarningSGXSan Diego54 min
Aug 2, 1:43 PM PDTSevere Thunderstorm WarningSGXSan Diego47 min
Aug 2, 2:25 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 2, 2:53 PM PDTSpecial Weather StatementSGXSan Diego37 min
Aug 2, 3:25 PM PDTSpecial Weather StatementSGXSan Diego35 min
Aug 2, 3:50 PM PDTSpecial Weather StatementSGXSan Diego40 min
Aug 2, 3:59 PM PDTSevere Thunderstorm WarningSGXSan Diego46 min
Aug 2, 4:09 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Aug 2, 4:38 PM PDTAreal Flood AdvisorySGXSan Bernardino112 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.